Results from a large study published in the online edition of Clinical Infectious Diseases provide reassurance about the hepatic safety of antiretroviral drugs. Investigators from the D:A:D study into the side-effects of HIV treatment found that liver-related deaths caused by the toxicities of antiretrovirals were extremely rare. Older anti-HIV drugs no longer recommended for routine use were associated with the few liver-related deaths that did occur.
“The incidence of liver-related deaths was very low,” comment the authors.
Liver disease is now a major cause of death in people with HIV. However, most of these deaths have occurred in people with hepatitis B or hepatitis C co-infection. Relatively little is known about deaths due to liver disease that have other causes, but a number of anti-HIV drugs have been associated with disturbances in liver function.
Investigators from the ongoing D:A:D (Data Collection on Adverse Events of Anti-HIV Drugs) study therefore designed a prospective study involving 22,910 antiretroviral-treated people without viral hepatitis co-infection who received care between 1999 and 2010. Data were gathered on liver-related deaths and their probable causes investigated.
A total of 114,478 person-years of follow-up were available for analysis. There were 1059 deaths, a mortality rate of 5%. However, only twelve of these deaths (0.05%) were due to liver disease, a mortality rate of just 0.10 per 1000 person-years.
Further analysis of these liver-related deaths showed that seven were due to alcohol abuse. Therefore, only five deaths were attributed to the side-effects of anti-HIV drugs, a mortality rate of just 0.04 per 1000 person-years.
The antiretroviral-related deaths were all associated with older anti-HIV drugs.
Two of the deaths were due to acute liver failure, a consequence of lactic acidosis related to treatment with d4T (stavudine, Zerit) or ddI (didanosine, Videx).
“Lactic acidosis is rarely observed, but its mortality rate is high, which is the reason that these drugs are no longer recommended,” write the authors.
Portal hypertension related to treatment with ddI was the cause of death in two people, and the fifth death was due to liver failure following an allergic reaction to nevirapine (Viramune).
“This is the first large study assessing liver-related deaths unrelated to chronic viral hepatitis,” comment the investigators. “The incidence of liver-related deaths unrelated to chronic viral hepatitis, in particular life-threatening hepatoxic side-effects due to antiretrovirals, was very low and comparable to the general hepatitis C virus-negative population in the United States.”
The investigators believe this is “good news”, especially as HIV therapy is likely to be life-long. This coupled with the general ageing of the HIV-infected populations means that “Ongoing monitoring of liver-related mortality and its contributors in HIV-positive persons will remain important.”
Kovari H et al. Antiretroviral drug-related liver mortality among HIV-positive persons in the absence of HBV or HCV co-infection: the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study. Clin Infect Dis, online edition, 2012.